Since February of this year I have been treated for a retinal detachment in my left eye which has suffered from numerous re-detachments due to PVR. So, as part of treatment for this I was prescribed Prednisone (in May) and am currently taking 15mg once per day. Recently, on two seperate occasions it was discovered that the IOP in my right eye was unusually high (40 the first time and 52 on the second visit). The doctor suspects that prednisone may be the culprit since I do not have a history of high IOP and the optic nerve looks normal. My question, which I forgot to ask the doctor is this: if prednisone really is behind the high IOP, once I am off the Prednisone will the IOP in my right eye return to normal, ending the need for me to take medications (alphagan, cosopt, and travatan)? Thanks.
Hello Berrywoo, as you may gather from the many postings about retinal detachment surgery it can be a huge ordeal, with many complications and a very long healing process. Perhaps 8% of patients have genes that make them "steroid desponders". Much of this research was done at Washington University in St. Louis. When put on steroid eye drops for within one to as long as 6-8 weeks in this 8% the pressure when up. In almost all cases when the steroid eyedrops were stopped the pressure returned to normal baseline over weeks to months.
Steroid responders are higher with eye drops, injections of steroid around or into the eye, then oral steroids then injections of steroid elsewhere in the body but not the eye.
Are you taking steroid eyedrops also? If so that would more likely be a cause that the prednisone you take by month. Also if it were the oral steroids it would be expected that the other non-operated eye would have increased pressure in most cases also since this is steroid responding is normally bilateral ie both eyes.
There are many other mechanisms that might cause the pressure in your operated eye to be elevated including the inflammation causing swelling of the drainage mechanism (trabeculitis) or shallowing of the anterior chamber could cause so angle closure glaucoma.
Be sure you are familiar with all the other side effects of steroids and watch for them. Steroids are only used with there are no other practicle alternatives as if you take it long enough at high enough dosages side effects are inevitable. Only maxim among physicians, "Steroids: can't live with them; can't live without them!"
Good luck, hope this has a happy ending.
JCH MD Eye Physician & Surgeon, Fellow American College of Surgeons
The operated left eye has normal pressure readings, but the non-operated right eye has been having elevated pressure readings. Yes I am on steroid eyedrops, Pred Forte, four times a day and have been on them since March. To me it doesn't make much sense to have elevated pressure in only the non-operated eye and not both eyes.
If you had 40 and 52 IOP in your non-operated eye and your other eye is normal pressure, you have a major problem. It could be due to the steroids by mouth and your pred forte (a very strong steroid) both of which are absorbed in the blood and carried to the fellow eye. On the other hand you may have the mor common glaucoma called primary open angle glaucoma this is manifest because of the inflammation and steroids in your body.
In any case while you're "healing up" in my opinion a full bore glaucoma work-up should be started on both eyes. This would include: visual fields, optic nerve photographs, corneal thickness (pachymetry), gonioscopy (very important on both eyes), and optic nerve OCT (optical coherence tomography).
If your retinal surgeons don't do glaucoma work ups consider asking them to referring you to an ophthalmologist that does do a lot of glaucoma work.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.